West Virginia, 2020Damaging Wind in West Virginia, July 16, 2020
July 16, 2020 · NWS LWX · 1 event in 1 county or zone
A couple isolated severe thunderstorms developed over eastern West Virginia and western Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple isolated severe thunderstorms developed over eastern West Virginia and western Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 1:48 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 16, 1:48 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
248 PM EDT Thu Jul 16 2020
.SYNOPSIS...
A weak front will move through our region on Friday. High
pressure builds over our region this weekend. Upper level
ridging along with continued high pressure will lead to an
extended period of warm and humid conditions through the early
parts of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The broken deck of clouds that has been over our region is starting
to break up and become more scattered in nature. Areas west of I-81
have seen the clearest skies along with soaring temps into the upper
80s. This has lead to increased instability due to the rising
moisture and temps this afternoon. The instability west of the Blue
Ridge has lead to the early formation of a few showers in parts of
central Virginia, eastern West Virginia and western Maryland.
Temperatures over our region are running in the mid 80s to lower
90s. Cloud cover over DC has limited temps to this point but clouds
continue to clear and temperatures are recovering with a in between
hour obs of 86 degrees. I have 89 for the city and I suspect the 20
day trend of 90 degree plus will likely end today but it is still
early and there is good warm air advection aloft which could allow
warm air to mix to the surface as skies continue to clear.
An upper level shortwave will move to our north this afternoon and
into this evening with a front approaching from the west overnight.
A trough ahead of the front will affect the western parts of our
forecast area and combined with good instability will likely lead to
formation of showers mainly west of the Blue Ridge with main focus
west of I-81. The thunderstorm threat looks to be limited due to the
lack of strong upper level forcing but the trough axis combined with
good instability of 1500 to 2000 CAPE could lead to pulse strong to
severe thunderstorms with main threat area being focused in western
Maryland, the eastern West Virginia and areas of central Virginia. A
marginal risk for severe weather does exist for area west of I-81.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A weak front will move through our region on Friday. Model guidance
has the front through our region by the middle parts of the
afternoon. Scattered showers along with an isolated thunderstorm
will be possible on Friday but these storms will likely be moisture
starved as as winds at 850 will be out of the west which should be a
drier flow. Daytime temperatures will rise once again up into the
upper 80s to lower 90s. The front will move to our south by Friday
evening and stall over southern Virginia.
The front that moved through our area will remain stalled to our
south along the Virginia and North Carolina border on Saturday. A
few showers and an isolated thunderstorm can't be ruled out for
portions of our southern MD and central Virginia counties on
Saturday due to the stalled front. The main story for Saturday will
be the rising temperatures as high pressure builds over our region
aloft. This will lead to a south to southwesterly flow which will
advect in warm and moist air into our region this weekend.
Temperatures on Saturday will hover in the mid 90s with a few areas
in central Virginia hitting the upper 90s with heat indexes above
100 and possibly as high as 105. We will need to continue to monitor
the temperature trends for this weekend. A pop up shower or
thunderstorm can't be ruled out due to the hot and humid conditions.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
The dominating pattern for most of the long term will be a high
pressure to our east over the Atlantic wedging into the SE CONUS,
while flow aloft remains zonal. This will keep our region over a
southwesterly flow that will be advecting hot and humid conditions,
which will allow for diurnally driven showers and thunderstorms
between Sunday and Thursday. Dew points will be in the 70s each day
over areas east of the Blue Ridge, and in the mid 60s to low 70s
along and west of the Blue Ridge. This will bring heat index values
between 95 and near 105 degrees over many locations across our CWA,
with Heat Advisories possibly needed over parts of our CWA. This
will be monitored for the next several days.
A weak frontal boundary will approach our area Monday night and will
linger to our north through Thursday. During this time, troughing
will be pushing from the Great Lakes into New England. This will
increase the chances of showers and thunderstorms over our area for
these days.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
The broken deck of clouds are starting to clear out leading to
mainly scattered cloud cover. Winds are picking up out of the south
to southeast with gusts upwards of 20 knots. CHO and MRB terminals
will have a chance to see some showers and thunderstorms this
afternoon and evening but the threat for all of the I-95 corridor
terminals remains low. Clouds will build back into our region this
evening as the flow originates from over the warm, moist waters of
the Chesapeake Bay and the Tidal Potomac. I see the BWI, DCA, and
MTN terminals see some MVFR conditions overnight with IAD terminal
have a chance to drop below VFR.
Winds will become more south to southwesterly on Friday which should
lead to clear of low clouds. VFR conditions expected Friday and
Saturday but showers and an isolated thunderstorm can't be ruled out
for all terminals on Friday. Low chance for storms on Saturday but
all terminals should see daytime temperatures in the mid 90s on
Saturday
Generally VFR conditions between Sunday and Tuesday with the
potential for afternoon/evening showers and thunderstorms that could
bring brief periods of restrictions over the terminals.
&&
.MARINE...
Marine short Term Strong winds through this afternoon and
evening as trough axis moves through the waters. Small Craft
Advisories will likely need to be extended through Friday.
Wind gusts are expected to remain below SCA between Sunday and
Tuesday, with maybe brief periods of gusts in the teens. With
chances of showers and thunderstorms each afternoon/evening, Special
Marine Wind gusts are expected to remain below SCA between Sunday and
Tuesday, with maybe brief periods of gusts in the teens. With
chances of showers and thunderstorms each afternoon/evening, Special
Marine Warning may be needed over the waters.Warning may be
needed over the waters.
&&
.TIDES/COASTAL FLOODING...
Onshore winds today will increase and turn more southerly
tonight and into Friday, resulting in elevated water levels
during this timeframe. Minor flooding is currently forecast at
Annapolis and Southwest Waterfront with tonights high tide
cycle, with many other sites reaching Action. Will continue to
monitor trends today and this evening to assess this potential
and determine if Advisories will be needed. Water levels will
remain elevated through Friday night with the a continued threat
for minor flood. Thereafter, winds will turn more westerly, thus
allowing anomalies to tail off the first half of the weekend.
&&
.CLIMATE...
A rather notable streak of heat has been ongoing in the immediate
Washington DC area for nearly three weeks.
20 consecutive days had reached at least 90 F at Ronald Reagan
Washington National Airport (KDCA). While it is certainly not
unusual to hit 90 F in July in the DC area, multiple weeks
without a break are relatively rare, as evidenced by the all-
time record which is 21 days (it happened twice in the 1980s --
once ending on August 14th 1980, and again ending on August 18th
1988). The ongoing streak is notable not only for its
longevity, but its earlier occurrence in the summer season.
If the temperature reaches 90 F on today, the record will be
tied. But it's going to come down to the wire.
While the background air mass will be warming, it will also become
increasingly humid. The more humid it is, the longer it takes for
the air to heat up (humid air is denser and requires more
energy to raise its temperature). In weather speak, 850 mb
temperatures will be about 1 C warmer than Wednesday, and
1000-500 mb thicknesses will be increasing several dm. Scattered
to broken cloud cover this morning has kept temperatures mild
in the upper 60s to middle 70s, so it will be a warm start to
the day. The clouds should scatter by late morning or midday,
allowing the sun to do its thing. That being said, if the clouds
further develop or linger too long, the air might not have
enough time to heat up to 90 F, especially at the airport with
an onshore wind right off the Potomac River (the water
temperature at nearby Washington Channel is 85.5 F).
Which of these competing factors will win out? It's not clear just
yet, and probably won't be until later this morning. Guidance
available so far today suggests highs will range anywhere from
85 to 93 F at KDCA, with a best-guess consensus of 89 F. But if
it does hit 90 F today, it's seeming increasingly likely it
will continue to hit 90 F for at least several more days after
that as the warming trend continues.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Friday for ANZ530>543.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...IMR
AVIATION...IMR/JMG
MARINE...IMR/JMG
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jul 16, 2:42 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
342 PM EDT Thu Jul 16 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
342 PM EDT Thu Jul 16 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Increasing heat and humidity may lead to a heat index near or
above 105 degrees Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
342 PM EDT Thu Jul 16 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Isolated severe thunderstorms with damaging winds and large hail
are possible over western Maryland and eastern West Virginia.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Increasing heat and humidity may lead to a heat index above 100
degrees in the lower elevations Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Mineral
- When
- July 16, 2:54 PM EST
- Where
- Mineral County, 0.75 mi NW of Maryland Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.638, -78.780
Tree damage was reported near Ridgeley, including a tree blown into the roadway in the 200 block of Miller Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, July 16, 20201 death · 1 event
- Heat in Arizona, July 16, 20201 death · 1 event
- Tornadoes and Flash Flooding in New York, July 16, 2020$330,000 · EF1 · 19 events
- Flash Flooding and Hail in Missouri, July 16 to 17, 2020$42,000 · 1 in hail · 24 events
- Damaging Winds in Pennsylvania, July 16, 2020$50,000 · 50 kt wind · 13 events
- Tornado and Lightning Strike in Florida, July 16, 20201 injured · $8,000 · EF0 · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 16, 20206 events
- Hail and Damaging Wind in Minnesota, July 16, 20201 in hail · 5 events
- Damaging Winds in West Virginia, July 16, 202050 kt wind · 5 events
- Waterspouts in Gulf of Mexico, July 16, 20204 events
- Hail in Colorado, July 16, 20202 in hail · 4 events
- Excessive Heat and Wildfire in California, July 16 to 21, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900443.